How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Joey Your Own Question
Dr. Joey
Dr. Joey, Board Certified
Category: Dog Veterinary
Satisfied Customers: 4702
Experience:  15 yrs in practice, specialist canine/feline medicine
20970409
Type Your Dog Veterinary Question Here...
Dr. Joey is online now
A new question is answered every 9 seconds

We have an 8 yr lab w severe arthritis shehas cortisone shot

Customer Question

we have an 8 yr lab w severe arthritis shehas cortisone shot induced diabeties blood sugar was 386 yesterday at the vet,ay 2am she had about a 8 minute attack of hypoglycemia we gave honey and she stopped shaking and calmed down our vet not in today sat. please help us to understand thank you karen
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Joey replied 1 year ago.

Hello I am Dr. Joey. Thanks for trusting me to help you and your pet today. I am a licensed veterinarian with over 15 years of experience. I look forward to working with you.

I am so sad to hear you are going through this with her. Diabetes can be tricky. It is not as common to be induced in dogs with a steroid injection as it is in cats unless a dog teeters at the edge of diabetes prior to this.

I may need just a bit more information to answer your question.

1)Why did she receive the cortisone injection? (was this for arthritis because this is not really a good treatment for arthritis; cortisone in dogs may provide some temporary relief for a few days but then it tends to speed the progression of arthritis; if this was chosen, is there a reason traditional pain relief medications like carprofen and therapies like acupuncture or adequate injections were not chosen?)?

2)Is she on insulin right now?

3)How long has she been diabetic? Has she been having hypoglycemia problems since starting therapy or is this out of the blue after the diabetes was regulated?

4) What medications other than insulin is she taking?

Thanks for answering my questions; they help me to get you the best answer possible.

Customer: replied 1 year ago.
Bella has had allergies and many ear infections most of her life and on many antibiotic scripts,we use topomax for her ears for maintence,currently on rimadly cosequin and tramadol.our new vet said the steroids may have brought on the diabeties,not on insulin,we use walking lifts to take her out,she is 107lbs,she is on her 2nd laser treatment for arthritis hop you can help us last night was the 1st low blood sugar reaction, thank you karen
Expert:  Dr. Joey replied 1 year ago.

If she is not on insulin, then we do really have to ask why she had hypoglycemia so profoundly to the point she required sugar therapy. That is not consistent with diabetes. Usually the sugar remains high all the time and insulin is required to treat. If you documented (by a vet or glucometer at home) last night that this was truly a weakness due to low blood sugar, then this is NOT consistent with diabetes and this makes me highly concerned she could have a pancreatic tumor called an insulinoma. Usually we see low blood sugar, not high upon initial diagnostic testing. Diagnosis of this requires a fasting glucose and insulin level. Or, low blood sugar can be associated with systemic infection.

However, what is very unusual is that she had high blood sugar initially and now low blood sugar without insulin. Tough to make sense of this being diabetes. With diabetes we see the high blood sugar; diagnosis requires a fructosamine level to confirm which must be high; if this was not done then this is another very helpful blood test (if fructosamine is high then think diabetes; if low think insulinoma). But with a diabetes mellitus dog NOT on insulin they should never have hypoglycemic episodes unless experiencing diabetic ketoacidosis (which is a medical emergency today) or systemic infection that is so profound as to cause her to have hypoglycemia but this probably would not be a one-time thing (and she'd be ill; not eating, possible persistent weakness/lethargy, etc). That means there is something else going on, and we must determine if her episode truly was hypoglycemia (was she seen at a vet and had her blood sugar tested).

If we did not confirm it was hypoglycemia last night, then her return to normal may be coincidental with administration of the sugary solution. She may have had a true faint/collapse which can come with heart arrhythmia or has another problem to cause weakness (anemia, electrolyte problem). This really does need an overall reassessment.

As a side note, we should never combine a corticosteroid (injection or oral) with a non steroidal anti-inflammatory like Rimadyl. So, if this was done and the drugs were not separated by 4-5 days from each other, then this would make me very worried. If used together, then she could have some stomach/intestinal bleeding which led to weakness. I highly recommend she have her lab work (CBC & chemistry profile) rechecked today to look at her level of red blood cells, screen for infection, screen her electrolytes and reevaluate her blood sugar; if your vet is not open then an emergency trip may be very useful especially if the emergency clinic is associated with a specialist hospital (this is a complex, not straight forward case and an internist may be very useful as a consultant).

Also, I want to mention again that it is highly uncommon for a steroid injection to bring on diabetes in a dog.

I hope that all made sense. Let me know what questions you may have.

Please keep me posted. I am always happy to answer followup questions. You can reply to this question at any time to submit a followup. My goal is to provide you with excellent service today. If there’s anything else I can do, let me know – it’s been a pleasure working with you and I hope to assist you again soon! Kindly submit a rating as you exit our chat.

Expert:  Dr. Joey replied 1 year ago.

Hi, I just wanted to check in and find out how things have been going. Love to hear an update. Please let me know if you have any further questions.

Related Dog Veterinary Questions